Montana, 2009

Flash Flood in Montana, July 27, 2009

July 27, 2009 · NWS BYZ · 1 event in 1 county or zone

Heavy rain over the Cascade Fire Area of 2008 caused the West Fork of Rock Creek to rise out of its banks. Two debris flows occurred on the south side of the West Fork of Rock Creek covering West Fork Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Heavy rain over the Cascade Fire Area of 2008 caused the West Fork of Rock Creek to rise out of its banks. Two debris flows occurred on the south side of the West Fork of Rock Creek covering West Fork Road. In addition, two debris flows occurred on the north side of the West Fork of Rock Creek. The water level on the West Fork of Rock Creek was greater than 4 feet above normal and flowing outside of its banks at the peak of the event. Data shows that 1.85 inches of rain fell within three hours over the burn area with additional rainfall occuring beyond three hours. As a result of the debris flows and landslides, large boulders and downed trees covered West Fork Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 27, 1:55 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 27, 1:55 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
255 PM MDT MON JUL 27 2009

.SHORT TERM...VALID FOR TUE AND WED...

LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER THE AREA THIS
AFTERNOON. THE FOCUS HAS BEEN MAINLY NORTH AND WEST OF BILLINGS.
THE MAJORITY OF THE LIGHTNING ACTIVITY HAS SHIFTED TO THE SOUTH
OVER THE HIGHER TERRAIN...NEAREST THE WEAKENING UPPER LOW MOVING
ACROSS NORTHEAST IDAHO. ANOTHER AREA OF SHOWERS WITH LESS
LIGHTNING ACTIVITY WAS PRODUCING MODERATE RAIN NORTH OF BILLINGS.
THIS AREA WAS IN A BAND OF MID LEVEL CONVERGENCE SHIFTING SOUTH
ACROSS MONTANA. BOTH THE UPPER LOW AND MID LEVEL CONVERGENCE ZONE
WILL DRIFT SOUTH THIS EVENING. RAISED POPS FOR THIS. WOULD EXPECT
SOME WEAKENING THIS EVENING WITH THE LOSS OF DAY TIME HEATING.

NORTHERLY FLOW SETS UP TONIGHT AND DRIER AIR FILLS IN. ENERGY
CAUGHT UP IN THE FLOW WILL KEEP THE NEED FOR LOW POPS. LESS CLOUD
COVER AROUND SHOULD GIVE THE AREA A SLIGHTLY WARMER DAY. HIGHS
WILL STILL BE BELOW SEASONAL AVERAGES. A STRONGER WAVE SLIPS
ACROSS THE FORECAST AREA TUESDAY NIGHT. STRONG AREA OF
FRONTOGENESIS WILL ENHANCE LIFT. RAISED POPS TO 60S FOR THIS AS
MODELS HAVE BEEN ADVERTISING THIS FOR A WHILE NOW. SOME AREAS
WILL LIKELY SEE A HALF INCH OF RAIN FROM THIS SYSTEM. A STRONG
COLD FRONT WILL PUSH THROUGH AND 700MB TEMPERATURES DROP TO -2C
BY 12Z WEDNESDAY. WOULD NOT BE SURPRISED TO SEE SOME SNOW ABOVE
10 THOUSAND FEET LATE TUESDAY NIGHT. WEDNESDAY WILL BE EVEN
COOLER WITH 850MB TEMPERATURES AROUND 16C. CONDITIONS SHOULD DRY
OUT EARLY WEDNESDAY...WITH LINGERING SCATTERED POPS OVER THE
SOUTHEAST. HUMPHREY

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

MODELS CONTINUE TO BE IN GOOD AGREEMENT THROUGH SATURDAY WITH A
COOL AND UNSETTLED WEATHER PATTERN. NORTHERLY FLOW ALOFT WILL
PERSIST THURSDAY BEHIND A VERY FALL LIKE HUDSON BAY LOBE. ON
FRIDAY A REINFORCING LOBE OF ENERGY OFF THE HUDSON BAY LOW SWINGS
THROUGH THE AREA. BY SUNDAY THE MODELS DISAGREE ON THE NEXT PIECE
OF ENERGY TO ROTATE AROUND THE HUDSON BAY LOW. THE GFS EXTENDS
THIS LOBE ALL THE WAY TO BRITISH COLUMBIA BEFORE TRACKING IT
SOUTHWARD ACROSS THE AREA. THE ECMWF IS FURTHER EAST WITH THE
LOBE...THOUGH A GOOD CHUNK OF ENERGY DOES MOVE THROUGH THE EASTERN
HALF OF MONTANA. THE GFS SOLUTION WOULD BE VERY COOL AND
WET...WHILE THE ECMWF SOLUTION WOULD BE WARMER AND LESS WET.

LOWERED TEMPERATURES A FEW DEGREES ACROSS THE BOARD TO GET TOWARD
THE MIDDLE TO LOWER PORTION OF ENSEMBLE GUIDANCE. THIS PUTS HIGHS
IN THE UPPER 70S TO LOWER 80S THROUGH EARLY NEXT WEEK. SHOULD THE
GFS PAN OUT THE LATE WEEKEND TEMPERATURES COULD BE MUCH COOLER.
KEPT PRECIPITATION CHANCES PRETTY MUCH THE SAME WITH HIGHEST
CHANCES BEING WITH THE FRIDAY SYSTEM AND THEN AGAIN WITH THE
SUNDAY SYSTEM...BUT WITH THE UPPER TROF OVER THE AREA THERE IS A
GENERAL CHANCE OF SHOWERS EACH PERIOD. CHAMBERS

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE WEST OF A
LEWISTOWN TO MILES CITY TO EKALAKA LINE THIS EVENING...SHIFTING
SOUTH OF THE AREA OVERNIGHT TONIGHT. GENERAL MVFR CEILINGS CAN BE
EXPECTED WITH THIS ACTIVITY...THOUGH IFR CONDITIONS ARE POSSIBLE
WITH THE HEAVIEST STORMS. CEILINGS ARE EXPECTED TO IMPROVE FROM
NORTH TO SOUTH OVERNIGHT TONIGHT. CEILINGS WILL LIKELY HOLD INTO
MID MORNING TUESDAY ALONG THE NORTH AND EAST SLOPES OF THE
BEARTOOTH AND BIG HORN MOUNTAINS...INCLUDING THE SHERIDAN AIRPORT.
THERE IS A SLIGHT CHANCE OF FOG DEVELOPMENT OVER CENTRAL AND
WESTERN AREAS EARLY TUESDAY MORNING...ESPECIALLY IF SKIES CLEAR
SUBSTANTIALLY BEFORE SUNRISE. THIS WOULD INCLUDE THE BILLINGS AND
LIVINGSTON AIRPORTS. CHAMBERS

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 056/079 052/071 053/077 054/078 056/078 054/077 057/080
    62/T    64/T    22/T    23/T    33/T    32/T    21/B
LVM 047/078 046/069 043/076 047/077 048/078 046/076 048/080
    63/T    62/T    22/T    23/T    33/T    42/T    22/T
HDN 055/082 053/074 051/078 053/079 055/080 054/079 056/084
    62/T    64/T    22/T    23/T    33/T    32/T    21/B
MLS 055/077 053/072 053/078 055/078 055/078 056/079 058/081
    22/T    63/T    23/T    22/T    33/T    32/T    21/B
4BQ 053/077 052/072 051/076 052/079 055/078 054/077 057/082
    62/T    65/T    32/T    22/T    23/T    32/T    21/B
BHK 052/073 048/073 052/074 052/075 052/075 052/076 053/077
    22/T    53/T    33/T    22/T    23/T    42/T    21/B
SHR 051/076 048/068 046/074 048/078 050/078 050/076 051/082
    62/T    65/T    32/T    23/T    33/T    32/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 27, 7:29 AM MST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
829 AM MDT MON JUL 27 2009

MTZ028>042-056>058-063>068-WYZ098-099-281430-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
829 AM MDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 27, 12:54 PM MST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
154 PM MDT MON JUL 27 2009

WYZ098-099-272045-
NORTHEAST BIG HORN MOUNTAINS WY-SHERIDAN FOOTHILLS WY-
154 PM MDT MON JUL 27 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHERIDAN COUNTY UNTIL 245
PM MDT...

AT 152 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS OVER THE NORTHERN BIG HORN MOUNTAINS...MOVING
SOUTHEAST AT 10 MPH.

VERY HEAVY RAINFALL IS OCCURRING WITH THESE STORMS...ALONG WITH THE
POSSIBILITY OF SMALL HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING.

THESE STORMS WILL GENERALLY STAY OVER THE BIG HORN MOUNTAINS...BUT
MAY DRIFT AS FAR EAST AS THE I-90 CORRIDOR...INCLUDING THE SHERIDAN
VICINITY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4459 10740 4463 10754 4467 10757 4467 10767
      4472 10775 4476 10777 4479 10784 4482 10783
      4499 10789 4500 10715 4492 10699 4456 10662
      4455 10738
TIME...MOT...LOC 1952Z 246DEG 7KT 4496 10780 4481 10737
          4459 10713

The radar

The Billings radar (KBLX), 87 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Carbon

When
July 27, 4:30 PM MST to 6:10 PM MST
Where
Carbon County, 2.81 mi N of Red Lodge Arpt to 1.38 mi S of Luther
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
45.220, -109.260

Heavy rain over the Cascade Fire Area of 2008 caused the West Fork of Rock Creek to rise out of its banks. Two debris flows occurred on the south side of the West Fork of Rock Creek covering West Fork Road. In addition, two debris flows occurred on the north side of the West Fork of Rock Creek. The water level on the West Fork of Rock Creek was greater than 4 feet above normal and flowing outside of its banks at the peak of the event. Data shows that 1.85 inches of rain fell within three hours over the burn area with additional rainfall occuring beyond three hours. As a result of the debris flows and landslides, large boulders and downed trees covered West Fork Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181445.